Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 4, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Apr 20, 1996, 12:20 PM EDT for Haywood County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 1996, 12:20 PM EDT (16:20 UTC)
- Expired
- Apr 20, 1996, 1:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Haywood County, NC
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 12:30 PM EDT | Thunderstorm Wind | Maggie Vly, NC | |
| Apr 20, 12:40 PM EDT | Thunderstorm Wind 50 | Waynesville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 201621 TORGSP NCC087-201700- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1220 PM EDT SAT APR 20 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 100 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...HAYWOOD COUNTY AT 1218 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM POSSIBLY PRODUCING TORNADO MOVING EAST IN FROM SWAIN COUNTY INTO HAYWOOD COUNTY. THE STORM IS MOVING TO THE EAST AROUND 40 MPH AND WILL MOVE CLOSE TO MAGGIE VALLEY AND COVE CREEK BY 1230 PM. A FUNNEL CLOUD WAS REPORTED WITH THIS STORM IN SWAIN COUNTY. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH. MOYER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Apr 20, 9:59 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 20, 9:59 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 959 AM EDT SAT APR 20 1996 RAH/CAE: AT LEAST CHANCE POPS ALL AREAS. TEMPS SHUD BE OK. DISC: LOW CLOUDS HANGING IN SOME AREAS WHILE QUICKLY ERODING IN OTHERS. LOTS OF BREAKS IN THE MID/HIGH LEVEL CLOUDS WILL ALLOW GUD WARMING TO OCCUR WHEN LOW CLOUDS FINALLY DISSIPATE. STRONG LINE OF TRW MOVING ACROSS E TN ATTM. WILL BE INTERESTING TO SEE IF IT DOES THE USUAL WEAKENING AS IT INTERACTS WITH THE HIGH MOUNTAINS. EVEN IF IT DOES WEAKEN IT COULD PROVIDE A GUD BOUNDARY FOR CONVECTION OVER PIEDMONT... FOOTHILLS AND EVEN UPSTATE. OUR 88D VWP SHOWS GUD SPEED SHEAR BUT LITTLE DIRECTIONAL SHEAR. ADD TO THIS UPPER 50 AND LOWER 60 DEW POINTS ACROSS CAROLINAS IT LOOKS LIKE ANOTHER ACTIVE DAY. RWH
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 11:28 AM EDT | Severe Thunderstorm Warning | GSP | Graham, Swain | 62 min |
| Apr 20, 11:54 AM EDT | Severe Thunderstorm Warning | GSP | Macon | 36 min |
| Apr 20, 12:34 PM EDT | Severe Thunderstorm Warning | GSP | Jackson, Macon | 41 min |
| Apr 20, 12:55 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe, Transylvania | 50 min |
| Apr 20, 1:19 PM EDT | Severe Thunderstorm Warning | GSP | Henderson | 41 min |
| Apr 20, 3:24 PM EDT | Tornado Warning | GSP | Gaston, Lincoln | 36 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.